Alert archive / Colorado / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 55, NWS Denver/Boulder, CO

June 16, 2022Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 16, 2022, 8:57 PM MDT for Weld County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2022, 8:57 PM MDT (02:57 UTC)
Expired
Jun 16, 2022, 9:45 PM MDT
In force
48 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 75 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2022-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2022-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
3686 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 7:50 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 16, 7:50 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
750 PM MDT Thu Jun 16 2022

.UPDATE...
Issued at 747 PM MDT Thu Jun 16 2022

Some minor adjustments to the grids this evening. Isolated
thunderstorms have developed over southwestern Weld County, with
small hail and wind gusts to 40 mph possible. These storms will
continue to track northeast this evening. The focus should remain
north of the Denver area, but will keep isolated pops in the grids
this evening.  This is handled well in the grids so no changes
there. I added areas of smoke to the grids as well for tonight
and Friday, especially for areas south of the I-70 corridor.

&&

.SHORT TERM...(This evening through Friday)
Issued at 250 PM MDT Thu Jun 16 2022

Broad southwesterly flow aloft, on the western periphery of an
expanding upper level ridge, will remain in place across the area
through Friday, while an upper trough slowly pushes onto the west
coast. Closer to the surface, we're seeing gradual moisture
advection into the plains this afternoon with surface dews in the
upper 40s to upper 50s east of the urban corridor. A few shallow
clouds have developed over the mountains and Palmer Divide in the
last hour, and we should see a gradual increase in cloud cover
this evening.

There's still a bit of uncertainty surrounding this evening's
weather. The HRRR is slowly joining the high-resolution model
consensus with some high-based convection developing over the
Foothills around 5 or 6pm this afternoon, which then drifts across
the metro and into Weld County. Initially this airmass will be
deeply mixed and fairly dry, meaning gusty winds will be possible
in the metro if a storm develops. The better/more moist airmass
from Greeley east towards Akron looks to remain weakly capped this
evening, but a conditional hail/wind threat exists in this area
with any CI that can occur there.

With continued south-southwesterly flow aloft, a better plume of
monsoonal moisture will slowly spread into the forecast area,
especially across the higher terrain. The brunt of the moisture
should remain to the west, closer to the four corners region,
where IVT and specific humidity will be above the 95th percentile.
Still, the increase in moisture should be enough for widely
scattered showers and thunderstorms over the high country by the
afternoon hours. There will be a limited threat of burn area flash
flooding... see the Hydro section below for additional
information.

The last challenge of the day will be temperatures and heat
related impacts across the plains. Mid-level temperatures should
be on the order of 3-5C warmer than today... reaching 19C in the
mid-afternoon. The result should be temperatures 4-9F warmer than
today's highs. Mid-level SSEerly flow will increase tomorrow as
well with a few gusts of 25-30 mph possible in the afternoon
hours. With afternoon highs reaching the upper 90s, we may see
some heat impacts across the metro and in portions of the plains.
This is especially true across portions of the Denver metro and
along the I-76 corridor where the HRRR and ECM both have
temperatures reaching the low to mid 90s by 11am. The real
wildcard in the forecast is the presence of smoke. Recent HRRR
smoke forecasts keep smoke in the area through much of the day
which will also lead to additional health concerns... though this
also may limit surface heating a little.

With all that said, we've opted for a Heat Advisory across our
forecast area with health related concerns from the heat and
smoke, especially on a day when many people are participating in
outdoor activities near peak heating early in the summer season.
This is also well supported by the WR Experimental Heat Risk that
shows widespread high risk (level 3 of 4) across the metro and
plains.

.LONG TERM...(Friday night through Thursday)
Issued at 250 PM MDT Thu Jun 16 2022

High amplitude pattern developing across Colorado through
the weekend with high pressure ridge aloft building across the
central plains states while a strong low pressure area over
Washington, Oregon and Northern California. This regime will result
in Colorado sandwiched between the two with a south to southwest
flow aloft. This flow will bring increasing subtropical moisture
into Colorado, especially in the mountains from Friday evening
through the weekend. Given the mostly southerly flow at mountain top
there won't be much transition of storms out over the plains on
Friday evening but possibly spilling out onto the plains more so on
Saturday afternoon and evening. The overall severe threat will be on
the lower side with CAPE values generally 500-1000j/kg and
unidirectional shear profile. Main main impact will be heavy rain
and gusty winds threat, especially over the fire burn scars.
Precipitable water values will range from .8 to around an inch of
water for both Saturday and Sunday. This will lead to a bit higher
chances for flash flood concerns, mainly over the burn scars. On
Sunday, the flash flood threat may be even less with faster storm
motions of 20-30kt as the upper trof moves into the Great Basin.

On Monday, the main trof will rapidly move into the northern high
plains with somewhat drier air moving into the mountains with a less
threat of flash flooding. For Tuesday through Thursday, expect drier
conditions in a post trof regime and a return to drier westerly flow
aloft. Temperatures will also begin to warm up by mid week with
readings back around 90 degrees on the plains. The coolest day will
be on Tuesday behind the trof with readings mainly in the 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 637 PM MDT Thu Jun 16 2022

VFR through the TAF period. There is a very slight chance of
shower/storm or two developing near DEN prior to 04z this evening.
Confidence in this occurring is low, but if anything develops
there could be a brief period of variable/gusty winds. Winds
should be fairly light overnight tonight before strengthening out
of the southeast late Friday morning. Gusty southeast/southerly
winds expected Friday afternoon/evening with gusts to 30 kts
possible. Isolated shower/storm possible again late Friday
afternoon primarily west of I-25, so only added vcsh to BJC.

&&

.FIRE WEATHER...
Issued at 250 PM MDT Thu Jun 16 2022

Hot, dry, and breezy conditions are expected Friday with
humidities near 15%. Elevated fire weather conditions are possible
across the plains.

There will still be elevated to near critical fire weather conditions
across the northeast plains of Colorado this weekend with low
humidities and breezy conditions. There will be a gradual increase
in moisture this weekend which will help to alleviate fire
weather concerns this weekend along with continued green-up. By
Tuesday and Wednesday of next week look for drier and warmer
conditions again by Wednesday with only isolated date day showers
over higher terrain.

&&

.HYDROLOGY...
Issued at 250 PM MDT Thu Jun 16 2022

A limited threat of burn area flash flooding is expected Friday as
a plume of better moisture slowly pushes into the state.
Precipitable water will be above normal across the mountains...
near 0.5-0.75"... along with weak instability. There should be
widely scattered showers and thunderstorms across the higher
terrain by the afternoon. Storm motions look just fast enough
(near 15kt) but can't rule out some issues over the burn areas
given the convective coverage expected.

Expect increasing chances for showers and thunderstorms across the
mountains and adjacent plains from Friday through the weekend.
This will lead to a low threat of flash flooding over the burn
scars, especially for Saturday. The flow on Sunday will be a
little faster so storms will be moving at a bigger clip. Drier
weather will gradually return later Monday and Tuesday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 10 AM to 9 PM MDT Friday for COZ038>040-
042>045-048>051.

&&

UPDATE...Cooper
SHORT TERM...Hiris
LONG TERM...Entrekin
AVIATION...Cooper
FIRE WEATHER...Hiris/Entrekin
HYDROLOGY...Hiris/Entrekin
Hazardous weather outlook, Jun 16, 10:07 AM MDT, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1007 AM MDT Thu Jun 16 2022

COZ030>051-171615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1007 AM MDT Thu Jun 16 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Today will be hotter, and low humidities will continue to produce
elevated fire danger in areas where grasses are drying out.
Isolated thunderstorms may develop over the mountains south of
Interstate 70 in the late afternoon and drift past the Denver area
onto the plains in the evening. If storms do develop, most would
produce little rain but could have wind gusts up to 50 mph. A
few stronger storms are possible on the plains east of Denver this
evening, with wind gusts to 60 mph and hail up to an inch in
diameter along with localized heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Subtropical moisture will enter Colorado starting on Friday. This
will lead to a threat of burn area flash flooding Friday through
Monday. The days with the highest chance of flooding will likely
be Saturday and Sunday. The chance of thunderstorm will start to
lessen again by early next week.

Elevated fire weather conditions may continue across the eastern
plains, especially on Friday. High temperatures on Friday will
range from 95 to 100, hottest over the northeast plains where
with gusty southerly winds to around 30 mph are also expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jun 16, 7:44 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Denver CO
744 PM MDT Thu Jun 16 2022

COZ043-170230-
Central and South Weld County CO-
744 PM MDT Thu Jun 16 2022

...A strong thunderstorm will impact portions of southwestern Weld
County through 830 PM MDT...

At 743 PM MDT, Doppler radar was tracking development of a few
stronger thunderstorms over Gilcrest, or 10 miles south of Greeley,
moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greeley, Brighton, Evans, Firestone, Frederick, Fort Lupton,
Milliken, Lochbuie, Platteville, LaSalle, Kersey, Gilcrest, Gill,
Milton Reservoir and Lucerne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 10471 4002 10494 4051 10480 4046 10441
TIME...MOT...LOC 0143Z 192DEG 17KT 4027 10476

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CM

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:44 PM MDTSpecial Weather StatementBOUWeld46 min
Jun 16, 8:08 PM MDTSevere Thunderstorm WarningBOUWeld52 min
Jun 16, 8:56 PM MDTAreal Flood AdvisoryBOUWeld2 hr
Jun 16, 9:46 PM MDTSpecial Weather StatementBOUBoulder44 min
Jun 16, 10:01 PM MDTSpecial Weather StatementBOUWeld44 min
Jun 16, 10:35 PM MDTAreal Flood AdvisoryBOULarimer15 min
Jun 16, 10:50 PM MDTFlash Flood WarningBOULarimer3 hr
Jun 17, 1:55 PM MDTSpecial Weather StatementBOUBoulder50 min
Jun 17, 4:10 PM MDTSpecial Weather StatementBOUBoulder50 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.